Monday, April 14, 2008

Hair, Memory, Blood and New Job Skills

Joni Mitchell was right—you don't know what you've got till it's gone. For a few days I was wondering why it seemed I as constantly getting bits of dust in my eye. Vicky was the first to notice: my eyelashes have almost completely disappeared. Closer inspection also revealed that my eyebrows were thinning. In fact, I've only just noticed that my hair has thinned out all over my body. (By comparison, during the first chemo most of my body was just fine—as evidenced by how much it stung to pull medical tape off my chest every day.)

Again, this is better than some of the other possible side effects. Remember how I mentioned one person who was temporarily blinded by the cytarabine? I neglected to mention that he's also suffering from short-term memory problems. As he said to me when I was visiting him, if I told him my phone number and immediately left the room, he'd forget it by the time I reached the door. Scary, scary stuff.

In other news, today my hematologist brought me my blood products history. I now have a detailed breakdown: between December 27 and April 11, I've received 22 blood transfusions and 11 platelet transfusions. Speaking of which, my last platelet transfusion was the worst in terms of my reaction to the Benadryl. No freaky dreams this time, but my head was messed up for hours after I woke up from my drug-induced nap. Normally, I eat and go for a walk to clear my head, but this time I was so zonked I didn't trust myself to walk. It's a good thing I decided to stay in my room, because for the next three hours or so I'd alternate between being completely zoned out—I had to lie down and couldn't keep my eyes open, though I wouldn't sleep—and hyper-alert. Sometimes I'd switch from one to the other in seconds, other times in minutes. Even when I was finally, really awake, I couldn't maintain my focus on anything for too long. Eventually the mental strain of it all exhausted me and I just went to sleep. For my next platelet transfusion, I'm going to risk some of the hives and ask for a half-dose of Benadryl. I'm not sure I can stand the effects of a full dose anymore.

Finally, a kinda funny story from last night: I had just finished writing a bio for the African Caribbean Leukaemia Trust and was going to take a break. Because of how I was sitting, I had to move my line (the tube that connects the IV pump to my chest catheter) out of the way first. So I reached around for it, and it wasn't there. I turned, and I saw part of the line on the bed, dribbling out the saline solution onto the sheet. Yikes! I clamped my catheter line to prevent anything from flowing in or out, rang the call bell, then pulled the release on the pump to deactivate the pump. Then I looked at my line, afraid that it would be empty of fluid—that would mean that air had gotten into the catheter, presenting a risk of infection or an embolism—and was relieved to see the meniscus (the little ball of liquid) at the top of a filled line. Pressure had kept it from draining, thank goodness.

When the nurse showed up I explained what had happened, and that I'd clamped my line and deactivated the pump. She said, "You did exactly what you should have done. It's like you didn't need me at all!" (A running joke around here is that I can start moonlighting as a nurse, considering the things I do or figure out for myself.) "Well," she continues, "Let me check your line to make sure no air got in." "Um, I already did. It's fine," I reply, holding it up.

The look on her face was priceless.

Labels: ,

0 Comments:

Post a Comment

Links to this post:

Create a Link

<< Home